Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 1, NWS Salt Lake City, UT

June 6, 2019Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 6, 2019, 1:28 PM MDT for Washington County, Utah. It took effect at Jun 7, 2019, 9:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2019, 1:28 PM MDT (19:28 UTC)
In effect from
Jun 7, 2019, 9:00 AM MDT
Expired
Jun 7, 2019, 8:43 PM MDT
In force
12 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
3197 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS85 KSLC 061928
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
128 PM MDT Thu Jun 6 2019

UTZ497-071200-
/O.NEW.KSLC.FW.W.0001.190607T1500Z-190608T0300Z/
Mojave Desert-
128 PM MDT Thu Jun 6 2019

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT FRIDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497 BELOW
4500 FEET...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning below 4500 feet for wind and low relative humidity,
which is in effect from 9 AM to 9 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert below 4500 
  feet.

* WINDS...Southwest gusts 30-35 mph.

* RELATIVE HUMIDITY...Falling to around 10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
856 
WWUS85 KSLC 070948
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
348 AM MDT Fri Jun 7 2019

UTZ497-080300-
/O.CON.KSLC.FW.W.0001.190607T1500Z-190608T0300Z/
Mojave Desert-
348 AM MDT Fri Jun 7 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 497 BELOW 4500 FEET...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert below 4500 
  feet.

* WINDS...Southwest gusts 30-35 mph.

* RELATIVE HUMIDITY...Falling to around 10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
273 
WWUS85 KSLC 071450
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
850 AM MDT Fri Jun 7 2019

UTZ497-080300-
/O.CON.KSLC.FW.W.0001.190607T1500Z-190608T0300Z/
Mojave Desert-
850 AM MDT Fri Jun 7 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
497 BELOW 4500 FEET...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert below 4500 
  feet.

* WINDS...Southwest gusts 30-35 mph.

* RELATIVE HUMIDITY...Falling to around 10 percent.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
775 
WWUS85 KSLC 080243
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
843 PM MDT Fri Jun 7 2019

UTZ497-080345-
/O.CAN.KSLC.FW.W.0001.000000T0000Z-190608T0300Z/
Mojave Desert-
843 PM MDT Fri Jun 7 2019

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 497...

The National Weather Service in Salt Lake City has cancelled the
Red Flag Warning.

Winds continue to diminish this evening, and relative humidity
will increase tonight behind a passing cold front.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 6, 8:54 AM MDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 8:54 AM MDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
854 AM MDT Thu Jun 6 2019

.SYNOPSIS...
High pressure aloft over the Utah today will shift east ahead of
an approaching cold Pacific trough schedule to reach the area
early this weekend. A strong cold front will sweep through the
region Friday into early Saturday, bringing much colder
temperatures to the state this weekend.

&&

.DISCUSSION...
A trough currently will make its way into the Pacific Northwest
today, with the majority of stronger height falls remaining to our
northwest.

The approach of the Pacific trough axis will elevate the wind
field. This will favor increasing shear across northern Utah
today which when combined with moderately significant instability
due to anomalously high Precipitable Water values, will bring the
potential for strong to severe thunderstorms through this evening.
The greatest threat appears to be damaging winds due to the
increase in wind field, high LCL, and dry boundary layer yielding
elevated DCAPE. This is also indicated by the full suite of
Convective Allowing Models. Copious small hail (potential
accumulation) and lightning are also concerns.

&&

.PREVIOUS DISCUSSION...
An unseasonably cold upper level trough remains just off the
Pacific Northwest/BritCol coast early this morning. This trough
will track east across the northern half of the western CONUS
through Saturday evening. The associated surface cold front will
enter far northwest Utah early Friday, then sweep through all but
extreme southern Utah by early Saturday. Much colder temperatures
will trail the front for the upcoming weekend.

A weakening vorticity max currently over northeast Nevada will
track east-northeast across northern Utah this morning. Recent
satellite and radar imagery indicate isolated convection ahead
of the approaching vorticity max. Convection will likely persist,
if not expand a bit in areal coverage as this weak dynamic
feature moves through the favorably moist air mass across
northern Utah this morning.

Looking at the potential for stronger convection forming again
across the north later this afternoon through this evening. A
trailing secondary shortwave will reach northwest Utah by late
afternoon. Ahead of this feature increasing moisture (PWAT values
0.85" - 1.00") along with steepening lapse rates will create a
favorable environment for deep convection. Increasing speed and
directional shear late this afternoon and evening could spawn
strong, or even isolated severe, thunderstorms across far
northwest Utah late this afternoon through around mid-evening.

The cold front associated with the passing upper trough will reach
far northwest Utah early Friday, then surge southeast during the
day supported by fairly strong low-level cold advection.
Precipitation associated with the frontal boundary will be
somewhat limited as the best mid-level cold air and dynamic
support from the passing upper trough will remain well to the
north of the forecast area.

Dry and rather cold air will followed the cold front into all but
extreme southern Utah this weekend. Temperatures will drop 15 to
25 degrees below Friday's highs Saturday, then only show modest
warming on Sunday. Overnight lows will also be substantially
colder due to clear skies and low humidities. Will have to watch
for cold temperatures affecting agricultural operations on Sunday
morning.

Benign weather with warming temperatures will be the theme for
much of next week. Dry northwest flow aloft will develop over the
Western US downstream of a ridge building along the West Coast.
This ridge will gradually weaken as it moves inland, but still
allow for a notable warming trend through the middle of the week
and quiet weather conditions for our area. Daytime highs will
start out the work week around normal, then climb to around 5
degrees above normal by later in the week (which could then rival
tomorrow for the warmest temperatures yet this year).

The ridge will dampen by later in the week as models (both
deterministics and ensemble means) depict a shortwave trough
drifting through westerly flow aloft and moving through the Great
Basin by the end of the workweek and into next weekend. If it
materializes, this would bring moderated temperatures and a chance
of showers/thunderstorms, especially to typical convective initiation
locations (i.e. most of the higher terrain).

&&

.HYDROLOGY...
With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

&&

.AVIATION...
VFR conditions are expected at the SLC terminal today. Southeast
winds will gradually increase through the day before shifting to
the northwest after 02z. Afternoon thunderstorm chances will
increase across northern Utah this afternoon, with good chances
the terminal will see activity, and may result in gusty erratic
winds at the terminal. A cool front passage between 23Z and 02Z
may affect the wind shift and become light and variable.

&&

.FIRE WEATHER...
Breezy with low RH expected for most valleys today, and moreso
Friday ahead of the next cold front.

ERC values remain below the 50th percentile, but are rising
across the state.

A warming and drying trend continues with increasingly gusty
southwest flow. A cold front will cross the state from northwest
to southeast Friday and Friday night, bringing cooler temperatures
to the region through the weekend.

Isolated to scattered showers and thunderstorms today, some may
be severe with copious lightning, very gusty/erratic winds, and
accumulating hail. Friday and Friday night, showers will mainly
affect northern Utah.

A warming and drying trend is forecast beginning Sunday and
extending through at least the middle of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Conger/Van Cleave
AVIATION...Dewey
FIRE WEATHER/HYDROLOGY...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 6, 8:57 AM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
857 AM MDT Thu Jun 6 2019

UTZ001>016-019>021-517-518-WYZ021-071500-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
857 AM MDT Thu Jun 6 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will move through the
region today. There is a Slight Risk for Severe Thunderstorms
across Northern Utah. The strongest storms will bring the threat
of damaging winds, accumulating hail and copious lightning. Stay
aware of the threat for dangerous thunderstorms today.

With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A strong cold front will cross Utah from northwest to southeast
on Friday. Gusty south winds ahead of this front will shift to
the northwest and remain elevated behind the front.

Much colder temperatures will follow the front for the weekend.
Temperatures Saturday will be 15 to 25 degrees colder than
Friday's readings, with the coldest temperatures across the
northern portion of the outlook area. Temperatures will warm on
Sunday, but still remain well below early June norms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:59 PM MDTSpecial Weather StatementSLC46 min
Jun 6, 2:09 PM MDTSpecial Weather StatementSLC51 min
Jun 6, 2:28 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jun 6, 2:32 PM MDTSpecial Weather StatementSLC28 min
Jun 6, 2:39 PM MDTSevere Thunderstorm WarningSLCBox Elder36 min
Jun 6, 2:50 PM MDTSpecial Weather StatementSLCBox Elder40 min
Jun 6, 2:56 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele49 min
Jun 6, 3:01 PM MDTSpecial Weather StatementSLCUtah44 min
Jun 6, 3:11 PM MDTSevere Thunderstorm WarningSLCJuab, Tooele, Utah, Wasatch49 min
Jun 6, 3:21 PM MDTSpecial Weather StatementSLCWayne39 min
Jun 6, 3:31 PM MDTSpecial Weather StatementSLCBox Elder44 min
Jun 6, 3:40 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jun 6, 4:03 PM MDTSevere Thunderstorm WarningSLCBox Elder27 min
Jun 6, 4:09 PM MDTSpecial Weather StatementSLCSalt Lake51 min
Jun 6, 4:15 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele, Weber45 min
Jun 6, 4:21 PM MDTSpecial Weather StatementSLCWasatch39 min
Jun 6, 4:29 PM MDTSpecial Weather StatementSLCBox Elder31 min
Jun 6, 4:33 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele27 min
Jun 6, 4:37 PM MDTSevere Thunderstorm WarningSLCSummit, Wasatch23 min
Jun 6, 4:41 PM MDTSpecial Weather StatementSLCBox Elder49 min
Jun 6, 4:45 PM MDTSpecial Weather StatementSLCTooele45 min
Jun 6, 4:49 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Tooele and 1 more41 min
Jun 6, 5:01 PM MDTSpecial Weather StatementSLCSalt Lake44 min
Jun 6, 5:03 PM MDTSevere Thunderstorm WarningSLCBox Elder42 min
Jun 6, 5:06 PM MDTSpecial Weather StatementSLCSummit39 min
Jun 6, 5:12 PM MDTSevere Thunderstorm WarningSLCTooele48 min
Jun 6, 5:21 PM MDTSpecial Weather StatementSLCSanpete39 min
Jun 6, 5:22 PM MDTSevere Thunderstorm WarningSLCSummit33 min
Jun 6, 5:24 PM MDTSpecial Weather StatementSLCEmery51 min
Jun 6, 5:25 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jun 6, 5:30 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Davis, Morgan, Salt Lake, Summit and 1 more30 min
Jun 6, 5:31 PM MDTAreal Flood AdvisorySLCBox Elder, Davis, Weber3 hr
Jun 6, 5:44 PM MDTSpecial Weather StatementSLCBox Elder31 min
Jun 6, 5:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber35 min

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.